In the wake of an FDA advisory on the link between Invokana (canagliflozin) and an elevated risk of lower limb amputations, a number of physicians and health care providers in California have stopped prescribing the diabetic drug to their patients. The FDA advisory was issued after the European Medicines Agency began requiring a package warning and the results of the industry-sponsored CANVAS study showed that the use of Invokana could increase the risk of leg and foot amputations by as much as 100%.
According to a report from KPBS News in San Diego, doctors employed by Sharp HealthCare began de-prescribing Invokana in May, not long after the FDA advisory was issued. These patients are now being switched to alternatives. More recently, the FDA began requiring a “black box” warning on Invokana packaging, advising patients to inform their doctors if they begin to notice unusual limb pain or infections after taking the medication.
In response, the hospital pharmacy and therapeutics committee at Scripps Health followed suit, voting to remove Invokana from its list of medications prescribed to hospitalized patients. Although a number of physicians report that they continue to prescribe Invokana in order to help patients control their glucose levels, they are increasingly in the minority. Dr. Paul Speckart, an endocrinologist and diabetic specialist who runs his own practice with four other doctors, reports that he and his colleagues no longer prescribe Invokana and are switching their patients to a different gliflozin drug, known as Farxiga (dapagliflozin).
There is a great deal at stake for drug maker Janssen. Last year, approximately 4.5 million prescriptions for Invokana were written and filled, resulting in sales of $2.33 billion for the company. While the Johnson & Johnson subsidiary acknowledged the amputation risk, they continue to stand by the product, stating that the benefits outweigh the risks. Responding to physician concerns, company spokesperson Jessica Smith noted that the increased amputation risk affected only three patients in 1,000. In an email statement, she wrote,
“We are confident in the proven cardiovascular and renal safety profile of Invokana and the benefits it can bring to people living with type 2 diabetes...[Invokana] significantly reduced the combined risk of cardiovascular death, nonfatal myocardial infarction (heart attack) and non-fatal stroke across a broad patient population.”
Not all doctors agree. Dr. Steven Nissen of the Cleveland Clinic in Ohio says that since the FDA warning was issued, he has been “uncomfortable prescribing [Invokana] in view of the amputation risk.” He estimates the risk of canagliflozin-related amputations to be closer to one in 70 over a five-year period.
One of the researchers who worked on the CANVAS study, which was published this past June in the New England Journal of Medicine, also acknowledges the problem. “There absolutely is an increased risk of amputations with canagliflozin,” said Dr. Kenneth Mahaffey, lead author of the NEJM article. However, he adds, “We have to put the risk of amputations in perspective with the clear benefits we’re seeing.”
Mahaffey had no explanation as to why these amputations are only now showing up among the patient population, four years after the drug was approved by the FDA. Furthermore, other medical researchers, including one who was also involved with the CANVAS study, have posed serious questions about those “benefits,” and whether or not they outweigh the amputation risk.
In February 2014, Public Citizen's Health Research Group placed Invokana on its “do not use” list. An article in the organization's Worst Pills, Best Pills newsletter of August 2015 warned that “canagliflozin has not been shown to offer any unique clinical benefits in comparison to several older, safer diabetes drugs. Yet it does pose serious risks that outweigh any of its benefits.”
According to the group's director, Dr. Michael Carome, the recent revelation of amputation risks “is a significant safety finding, and for us adds to our position that the drug should be avoided.”